Well, my daughter was seen on tuesday because she gets exzcema on her forearms, behind her knees, and under her neck during the summertime. At this appointment her primary physician saw her for the first time in about a year. She is usually seen by his partner, which I actually like better anyways. Well, I think he realized how her alopecia has progressed and started asking about her personality. I said well, she's shy, has outburst when she gets into trouble, usually takes awhile to warm up to people, etc. I said there is a difference between her identical twin sister and that she is the less out going one. Well, he started bringing up the fact that sometimes this is stress related. He then brought up the idea that maybe we could start her on SSRI's or antideprressant/anxiety meds. I immediately declined saying that she is very loved, and has a wonderful life, etc. Well, her doctor said that he believes it, just that some people are born with less seratonin in their body. He thinks that with an SSRI her seratonin will improve and she will feel less stressed. I don't know what to do because I don't want to medicate my daughter, but maybe she really is struggling? I don't know. Has anyone tried this? He says sometimes the results are phenomenal.

Views: 64

Reply to This

Replies to This Discussion

If I were you I would wait until my daughter was old enough to decide for herself, unless you can find some research that shows the benefits SSRIs would outway the complications (for alopecia). I mean just because you're not as out going as your sister doesn't mean that you're not happy. I know lots of people who are VERY shy in comparision to me and many of them are happier than I am too. Luck to you.
XOXO,
CAR
I was on SSRI's for about 2 years for other reasons and nothing happened with my alopecia. In fact, I had some pretty bad side effects including weight gain and stomach pain. I know having alopecia isn't the greatest when you're a little kid. But in my opinion, the potential side effects of SSRI's are NOT worth it. Seeing as how alopecia really has no harmful PHYSICAL side effects. By the way, I completely agree with Linsey. Family doctors hear "hair loss" and usually chalk it up to stress. But a dermatologist will tell you that alopecia is probably auto-immune. There's no way we can all be so stressed out. :)
I am actually currenty on them cause of a family history of depression and chemical imbalance. And they have done noting to help or make worse my alopecia. I lost all my hair when i was on so i know that was not from stress. Stress can be a trigger for aloepcia but not the cause. Personally i think your daughter is to young to do on them. I love my meds but they have no effect on my aloepcia nor is alopecia the reason i am on them.
We live in a society where if everyone isn't bright, bubbly, and outgoing, then automatically we are seen as being depressed or that there is something wrong, when in fact your child's natural cautious nature and shyness are nature's way of helping her to determine who good people and bad people are.

From everything you have said about your little girl here, I would NOT medicate her -- once you do that, you will have to keep medicating her to counteract all the side effects that come with using a psychotropic drug on someone so young. SSRIs were developed and trials were conducted in adults only, with little or no thought given to their possible use in children and their effects on a still-developing brain. Stress is everywhere in everyone's lives -- if you are totally stress-free, then you are probably dead. Some stress is good stress, but I wouldn't recommend an excess of it.

Ultimately, you are the best judge of how your daughter is reacting to having alopecia and her ability to cope, not your doctor. After all, you live with her and spend a majority of your time with her. Has she told you she is struggling? Have you observed her struggling? I think it is a good dialogue to be opened up with her and is an opportunity for a closer observation of how she reacts to different situations, but personally I don't trust a pediatrician whose first recommendation is to medicate with antidepressants and other psychotropic drugs. I would find another doctor.
I would not do it. I lived through Alopecia at a time when i probably should have been medicated! A primary care DR. is quick to assume stress. if you think about everyone in the world has bad days and if you let them tell it we are all crazy in one way or another LOL In all honesty she is a child and they are not all bubbly. Kids can be shy and that is just there personality. You would not ask a shy adult to take some meds. i think people are too quick to place people on meds. I mean what happened to the days when a kid could be a kid. If it were my child I would not. SHe is much too young and if I am stressed or not it does not do anything for my condition. What stress could a child have? They just want to play and be loved..
Thanks for everyone's comments. We have decided to hold off for now. We have been seeing a dermatologist now for 3 years and get all of her alopecia treatment from him. Her pediatrician just saw her and how her alopecia has progressed to where she has more spots than hair. He is an old timer doctor and I think he has good points and I also think some are a little strange. I do love that he knows about almost everything and has some kind of input. At least he's not trying to just push us away and leaving her up to the specialists. So, thanks again for everything!

RSS

Disclaimer

Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

© 2021   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service